Alert archive / Mississippi / Flash Flood Warnings in 2014
Flash Flood Warning 99, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 18, 2014, 12:03 PM CDT for 4 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2014, 12:03 PM CDT (17:03 UTC)
- Expired
- Jul 18, 2014, 3:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Panola County, MS, Quitman County, MS, Tallahatchie County, MS, Yalobusha County, MS
The radar
The Columbus AFB radar (KGWX), 159 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 5.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
274
WGUS54 KMEG 181703
FFWMEG
MSC107-119-135-161-182000-
/O.NEW.KMEG.FF.W.0099.140718T1703Z-140718T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1203 PM CDT FRI JUL 18 2014
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 300 PM CDT
* AT 1203 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL
HAS OCCURRED OVER THE PAST 6 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WATER
VALLEY...CHARLESTON AND GEORGE PAYNE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3369 9028 3369 9030 3371 9031 3376 9030
3378 9018 3380 9019 3381 9045 3408 9045
3428 8972 3419 8972 3419 8951 3386 8951
3386 8977 3389 8978 3389 8992 3382 8993
3380 9013 3372 9014 3373 9024
$$1 follow-up statement
304
WGUS74 KMEG 181957
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
257 PM CDT FRI JUL 18 2014
MSC107-119-135-161-182007-
/O.EXP.KMEG.FF.W.0099.000000T0000Z-140718T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YALOBUSHA MS-TALLAHATCHIE MS-QUITMAN MS-PANOLA MS-
257 PM CDT FRI JUL 18 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 PM CDT FOR SOUTHEASTERN
PANOLA...SOUTHERN QUITMAN...TALLAHATCHIE AND YALOBUSHA COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3369 9028 3369 9030 3371 9031 3376 9030
3378 9018 3380 9019 3381 9045 3408 9045
3428 8972 3419 8972 3419 8951 3386 8951
3386 8977 3389 8978 3389 8992 3382 8993
3380 9013 3372 9014 3373 9024
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 11:18 AM CDT, 45 minutes earlier.
Area forecast discussion, Jul 18, 11:18 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1118 AM CDT FRI JUL 18 2014
.UPDATE...
UPDATED TO LOWER HIGH TEMPERATURES AND REDUCE CLOUD COVER ACROSS
THE NORTHWEST.
&&
.DISCUSSION...
NORTH MISSISSIPPI WILL CONTINUE TO SEE THE GREATEST IMPACT FROM
THE ONGOING DISTURBANCE WITH THE THREAT OF MORE HEAVY
RAIN...THUNDER...AND THE COOLEST HIGH TEMPERATURES TODAY. FURTHER
NORTH DRIER AIR HAS STARTED TO DISSIPATE THE MID AND HIGH LEVEL
CLOUD COVER OVER NORTHEAST ARKANSAS AND THE BOOTHEEL OF MISSOURI.
INSTABILITY SHOULD INCREASE ENOUGH IN THIS REGION FOR SOME
ISOLATED POPUP SHOWERS TO FORM AFTER 1PM. HAVE ADJUSTED THE
AFTERNOON FORECAST ACCORDINGLY.
JAB
&&
.PREV DISCUSSION... /ISSUED 904 AM CDT FRI JUL 18 2014/
UPDATE...
UPDATED FOR REDUCING RAIN CHANCES ACROSS THE NORTHERN TIER.
DISCUSSION...
RADAR TRENDS CONTINUE TO SHOW DRIER AIR ACROSS THE NORTHERN
COUNTIES WITH NEARLY I-40 AS THE DIVIDING LINE. FURTHER SOUTHWEST
IN SOUTH CENTRAL ARKANSAS UPPERLEVEL DRY WAS ALSO STARTING TO
WORK PROVIDING A DISTINCT BACK EDGE TO THE PRECIPITATION. SO HAVE
LOWERED POPS ACROSS THE NORTH THROUGHOUT THE DAY AND SHIFTING THE
HEAVIER STEADIER RAIN TO MAINLY NORTHEAST MISSISSIPPI FOR THIS
AFTERNOON. BELIEVE MORE SCATTERED CONVECTION WILL REGENERATE
THIS AFTERNOON IN THE SOUTHWEST DELTA/FLASH FLOOD WATCH AREA AS
THE DRY AIR/STEEPER LAPSE RATES MOVE IN ALOFT. THUS THE FLASH
FLOOD WATCH MAY NEED EXTENDING. TEMPERATURES WILL REMAIN IN THE
60S THROUGH THE MORNING AND IN THE LOW TO MID 70S THIS AFTERNOON.
JAB
PREV DISCUSSION... /ISSUED 658 AM CDT FRI JUL 18 2014/
DISCUSSION...
UPDATE THE AVIATION DISCUSSION AND INCLUDED A CLIMATE SECTION FOR
POSSIBLE RECORD LOW MAXIMUMS.
PREV DISCUSSION... /ISSUED 401 AM CDT FRI JUL 18 2014/
DISCUSSION...
ANOTHER DAY OF WELL BELOW NORMAL TEMPS OVER THE MIDSOUTH. GOES
WATER VAPOR IMAGERY AND REGIONAL WSR88D VAD WIND PROFILES PLACED
AN UPPER LEVEL TROF OVER THE OZARK PLATEAU EARLY THIS MORNING.
THIS FEATURE WAS LIFTING EAST/NORTHEAST...WITH WIDESPREAD SHOWERS
OCCURING IN ADVANCE OF THE TROF..OVER THE LOWER MS RIVER VALLEY AND
MIDSOUTH.
POTENTIAL FOR DEEP CONVECTION WAS LIMITED THIS MORNING...DUE TO
LIMITED INSTABILITY. GOES IR IMAGERY SHOWED CLOUD TOPS OF MINUS
70C TO MINUS 82C EXTENDING FROM SOUTH TX INTO LA AT 3 AM CDT...
ROOTED IN AN EAST/WEST ORIENTED LOW LEVEL INSTABILITY AXIS. THE
00Z NAM INDICATES THIS AIRMASS WILL LIFT INTO THE MS RIVER DELTA
SOUTHWEST OF MEMPHIS TODAY...IMMEDIATELY AHEAD OF THE APPROACHING
MIDLEVEL TROF AXIS. PRECIPITABLE WATER VALUES WILL INCREASE TO
2.25 INCHES OVER THE DELTA...SOUTHWEST OF MEMPHIS. GIVEN THE
POTENTIAL FOR SHORT TERM TRAINING AND HIGH RAINFALL RATES...A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE EAST CENTRAL AR AND
PORTIONS OF NORTHWEST MS THROUGH 4 PM CDT.
THE UPPER TROF WILL LIFT INTO THE OHIO RIVER VALLEY THIS EVENING...
WITH LOW LEVEL INSTABILITY WANING AND RAIN EXITING THE MIDSOUTH.
HAVE RETAINED LOW POPS NEAR THE TN RIVER VALLEY TO ACCOUNT FOR
LINGERING LIGHT SHOWERS THIS EVENING.
LOW AMPLITUDE NORTHWEST FLOW WILL PREVAIL OVER THE MIDSOUTH ON
SATURDAY. RAIN CHANCES WILL REMAIN SLIM...GIVEN WEAK LOW INSTABILITY
AND MIDLEVEL SUBSIDENCE BEHIND THE WEAKENING UPPER TROF OVER
APPALACHIA.
THE 00Z GFS AND ECMWF MODELS WERE IN EXCELLENT AGREEMENT FOR THE
SUNDAY THROUGH THURSDAY PERIODS. A 595DM 500MB HEIGHT RIDGE OVER
TX WILL AMPLIFY TO 600DM... AS IT BUILDS NORTH INTO THE CENTRAL
HIGH PLAINS BY EARLY TUESDAY. THE MIDSOUTH WILL REMAIN UNDER THE
EASTERN PERIPHERY OF THE RIDGE...WITH HOT TEMPERATURES OVER THE
SOUTHERN PLAINS AND ENHANCED DAYTIME THUNDERSTORM CHANCES OVER
THE TN RIVER VALLEY AND AREAS EAST. BY WEDNESDAY NIGHT...THE RIDGE
WILL RETROGRADE SUFFICIENTLY TO ALLOW MORE DIRECT NORTHWEST FLOW
ALOFT OVER THE MIDSOUTH. BOTH ECMWF AND GFS DEPICT ENHANCE RAIN
CHANCES WEDNESDAY NIGHT INTO THURSDAY...ALONG WITH A WEAK SURFACE
FRONTAL PASSAGE.
GIVEN THE PARTIAL ENCROACHMENT OF THE HIGH AMPLITUDE UPPER LEVEL
RIDGE INTO THE MIDSOUTH EARLY NEXT WEEK... HAVE BUMPED UP DAYTIME
TEMPS. GIVEN THE RECENT RAINS...GFS MOS GUIDANCE MAX TEMPS APPEAR TOO
WARM AND HAVE UNDERCUT BY A FEW DEGREES FOR THE EXTENDED PERIODS.
PWB
&&
.AVIATION...
FOR 12Z TAF CYCLE
VFR CONDITIONS WILL CONTINUE FOR MOST AREAS...HOWEVER...LOWER
CEILINGS WILL MOVE IN THIS MORNING FOR MEMPHIS REDUCING THE
AIRPORT TO MVFR. JACKSON AND TUPELO WILL HAVE MVFR CEILINGS THIS
AFTERNOON AS THE LOWER CLOUDS MOVE EAST. JONESBORO WILL LIKELY
STAY DRY WITH A SLIGHT CHANCE FOR BRIEF A PERIOD OF RAIN. MVFR
CONDITIONS OVERNIGHT WITH LOWER CEILINGS AND LOWER VISIBILITY. IFR
CONDITIONS ARE POSSIBLE AS SOME AREAS ARE SEEING LOWER THAN 1000
FT CEILINGS...HOWEVER...EXPECT THIS WILL BE SHORT LIVED AT TAF
SITES. TLSJR
CLIMATE...
RECORD LOW MAXIMUMS /COLDEST MAXIMUMS/ FOR TODAY ARE POSSIBLE.
CURRENT RECORDS ARE:
MEMPHIS 76 IN 1918
JACKSON 78 IN 2009
JONESBORO 81 IN 2009
TUPELO 83 IN 2009
THE RECORDS FOR THE MEMPHIS AND JONESBORO ARE BOTH FOR THE ENTIRE
PERIOD OF RECORD NOT JUST AT THE AIRPORTS.
TLSJR
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR LEE AR-
PHILLIPS.
MO...NONE.
MS...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR COAHOMA-
PANOLA-QUITMAN-TALLAHATCHIE-TUNICA-YALOBUSHA.
TN...NONE.
&&Hazardous weather outlook, Jul 18, 3:11 AM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 311 AM CDT FRI JUL 18 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-191015- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 311 AM CDT FRI JUL 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT LOCALLY HEAVY RAINFALL MAY PRODUCE FLASH FLOODING TODAY OVER EAST CENTRAL ARKANSAS AND NORTHWEST MISSISSIPPI. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF FLASH FLOODING MAY BE REQUESTED TODAY OVER EAST CENTRAL ARKANSAS AND NORTHWEST MISSISSIPPI. PWB
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 3:09 AM CDT | Flash Flood Watch | MEG | Coahoma, Panola, Quitman, Tallahatchie, Tunica, Yalobusha | 12 hr |
Nearby
Flash Flood Warnings in Mississippi, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.